Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 221, NWS Memphis, TN

August 22, 2015Panola County, Quitman County, Tallahatchie County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 22, 2015, 6:33 PM CDT for Panola County, Quitman County, Tallahatchie County, Mississippi. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2015, 6:33 PM CDT (23:33 UTC)
Expired
Aug 22, 2015, 6:45 PM CDT
In force
12 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Panola County, MS, Quitman County, MS, Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 131 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2015-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2015-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:23 PM CDT, 10 minutes earlier.

Area forecast discussion, Aug 22, 6:23 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
623 PM CDT SAT AUG 22 2015

.UPDATE...

UPDATED FOR 00Z AVIATION DISCUSSION...

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT SAT AUG 22 2015/

DISCUSSION...WATER VAPOR SATELLITE/WSR-88D PROFILE TRENDS
INDICATE A COUPLE OF MID LEVEL SHORTWAVES ACROSS THE LOWER
MISSISSIPPI VALLEY THIS AFTERNOON. THE FIRST SHORTWAVE IS LOCATED
ACROSS PORTIONS OF WEST TENNESSEE AND MISSISSIPPI AND THE SECOND
SHORTWAVE IS OVER WESTERN ARKANSAS. REGIONAL WSR-88D RADAR TRENDS
INDICATE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER
WEST TENNESSEE LATE THIS AFTERNOON AND ISOLATED RAIN SHOWERS AT
BEST ACROSS THE REMAINDER OF THE MID SOUTH. SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THE WESTERN SHORTWAVE IS LOCATED
OVER WESTERN ARKANSAS. AS OF 3 PM CDT...TEMPERATURES ACROSS THE
MID SOUTH ARE PREDOMINANTLY IN THE UPPER 70S TO LOWER 80S WITH
MIDDLE 80S OCCURRING GENERALLY ALONG AND SOUTHEAST OF TUPELO.

LATEST SHORT TERM MODEL TRENDS INDICATE SHOWERS AND THUNDERSTORMS
CURRENTLY OVER WESTERN ARKANSAS WILL GRADUALLY MOVE EAST INTO THE
MID SOUTH THIS EVENING. A COUPLE OF STRONG TO PERHAPS ISOLATED
SEVERE THUNDERSTORMS MAY BE POSSIBLE THIS EVENING WITH WIND BEING
THE PREDOMINANT STRONG/SEVERE THUNDERSTORM THREAT ALONG WITH A
POTENTIAL FOR LOCALLY HEAVY RAINFALL.

A COLD FRONT CURRENTLY LOCATED ACROSS THE NORTHERN PLAINS WILL
MOVE SOUTHEAST INTO THE LOWER MISSISSIPPI VALLEY SUNDAY AFTERNOON
INTO SUNDAY NIGHT WITH A POTENTIAL FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS THE FORECAST AREA. OVERALL FORCING
AND MOISTURE ARE LESS THAN IDEAL WITH THIS FRONT AND HAVE KEPT
RAIN CHANCES SCATTERED AT BEST. FAVORABLE INSTABILITY COMBINED
WITH WEAK SHEAR OVERALL SUGGESTS CONVECTIVE MODE MAY LEAN TOWARDS
RATHER DISORGANIZED PULSE TYPE SHOWER/THUNDERSTORM ACTIVITY. A FEW
STRONG TO PERHAPS SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY
INTO SUNDAY NIGHT WITH DAMAGING WINDS AND LOCALIZED HEAVY RAINFALL
AS THE PRIMARY THREATS.

LONG TERM MODELS CONTINUE TO INDICATE SHOWER/THUNDERSTORM CHANCES
DIMINISHING ON MONDAY AS HIGH PRESSURE BUILDS IN FOR NEXT
WEEK...RESULTING IN RAIN FREE CONDITIONS AT LEAST THROUGH FRIDAY.
A WEAK CUT-OFF UPPER LEVEL LOW MAY DEVELOP OVER PORTIONS OF THE
CENTRAL PLAINS/MIDDLE MISSISSIPPI VALLEY TOWARDS NEXT WEEKEND AND
MAY PERHAPS BRING RAIN CHANCES BACK TO THE LOWER MISSISSIPPI
VALLEY.

CJC

.AVIATION...

00Z TAF CYCLE

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS EASTERN AR/NORTHERN MS THIS AFTERNOON. ACTIVITY
SHOULD CONTINUE TO PUSH ENE THROUGH THE EVENING EVENTUALLY
AFFECTING MEM BY 01-02Z. CURRENTLY HAVE VCTS PREVAILING GIVEN
UNCERTAINTY STILL PRESENT. HI-RES GUIDANCE SUGGESTS THIS ACTIVITY
COULD PERSIST THROUGH THE OVERNIGHT BUT HAVE ENDED IT TOWARD 09Z
AT MEM AS OF NOW. WILL ADJUST IF NEED BE. FOR SUNDAY...EXPECT
LIFTING CIGS AND QUIETER WEATHER WIND WINDS NORTHWESTERLY NEAR 10
MPH.

TVT

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 22, 3:39 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT SAT AUG 22 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-231115-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
339 PM CDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG TO ISOLATED SEVERE THUNDERSTORM OR TWO IS POSSIBLE THIS
EVENING ACROSS THE MID SOUTH. DAMAGING WINDS ALONG WITH LOCALIZED
HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL PUSH THROUGH THE MIDSOUTH SUNDAY AND SUNDAY
NIGHT. A FEW STRONG TO PERHAPS SEVERE STORMS ARE POSSIBLE ACROSS
EASTERN ARKANSAS...WEST TENNESSEE AND THE MISSOURI BOOTHEEL SUNDAY
AFTERNOON AND EARLY EVENING. DAMAGING WINDS WOULD BE THE MAIN
THREAT WITH ANY STORM THAT REACHES SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 22, 2:57 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT SAT AUG 22 2015

TNZ091-092-222045-
HARDIN TN-MCNAIRY TN-
257 PM CDT SAT AUG 22 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 345 PM CDT FOR...

HARDIN COUNTY IN WEST TENNESSEE...
SOUTHEASTERN MCNAIRY COUNTY IN WEST TENNESSEE...

AT 257 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER WAS LOCATED OVER ACTON...OR 9 MILES SOUTHEAST OF SELMER...
MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN HARDIN AND SOUTHEASTERN MCNAIRY COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3504 8801 3501 8820 3500 8820 3499 8823
      3500 8858 3510 8863 3536 8814
TIME...MOT...LOC 1957Z 249DEG 23KT 3505 8849
Local storm report, Aug 22, 4:59 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT SAT AUG 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     MICHIE                  35.06N 88.43W
08/22/2015                   MCNAIRY            TN   TRAINED SPOTTER

            A ROOF WAS BLOWN OFF A BUILDING AND NUMEROUS TREE LIMBS
            DOWN. TIME IS RADAR ESTIMATED.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:38 PM CDTSevere Thunderstorm WarningMEGPanola, Quitman52 min
Aug 22, 6:22 PM CDTSevere Thunderstorm WarningMEGTippah, Union38 min
Aug 22, 6:25 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola50 min
Aug 22, 2:57 PM CDTSpecial Weather StatementMEGHardin48 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.